Alert archive / Colorado / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 291, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Sep 7, 2001, 8:53 AM MDT for Kit Carson County, Colorado; Sherman County, Kansas. It was in force for 67 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Sep 7, 2001, 8:53 AM MDT (14:53 UTC)
- Expired
- Sep 7, 2001, 10:00 AM MDT
- In force
- 67 min
- Issued by
- NWS Goodland, KS
- Area
- Whole counties
Counties Kit Carson County, CO, Sherman County, KS
The radar
The Goodland radar (KGLD), 40 km from the middle of the area, began a volume at 14:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 7, 9:12 AM MDT | Thunderstorm Wind 52 E | Goodland, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 2.9 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1281 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- -29 m²/s²
- 0-3 km storm-relative helicity
- 163 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
548 WUUS53 KGLD 071455 SVRGLD COC063-KSC181-071600- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GOODLAND KS 853 AM MDT FRI SEP 7 2001 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN KIT CARSON COUNTY IN EAST CENTRAL COLORADO WESTERN SHERMAN COUNTY IN NORTHWEST KANSAS * UNTIL 1000 AM MDT * AT 853 AM MDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE THUNDERSTORM 14 MILES SOUTH OF KANORADO...OR ABOUT 16 MILES SOUTHEAST OF BURLINGTON...MOVING NORTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... KANORADO AT 905 AM MDT RULETON AT 925 AM MDT GOODLAND AT 940 AM MDT A TRAINED WEATHER SPOTTER REPORTED SIX TO SEVEN INCH TREE LIMBS BLOWN DOWN 14 MILES SOUTH OF KANORADO AT 845 AM MDT HAIL UP TO ONE INCH IN DIAMETER AND STRONG AND DAMAGING WINDS OF 60 MPH OR MORE CAN BE EXPECTED WITH THIS STORM. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE FOR DAMAGING WINDS OF 60 MPH OR MORE...HAIL THE SIZE OF DIMES OR LARGER...AND VERY HEAVY RAIN. SEEK INDOOR SHELTER IN A STRONG BUILDING AWAY FROM WINDOWS. REMEMBER...SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. $$ LAT...LON 3920 10219 3908 10202 3956 10144 3957 10217 LYNOTT
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 7, 2:15 AM MDT, 6 hours 38 minutes earlier.
Area forecast discussion, Sep 7, 2:15 AM MDT, 6 hours 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 215 AM MDT FRI SEP 7 2001 COLD FRONT AND ASSOCIATED CONVECTION HAS MOVED EAST OF THE FORECAST AREA. HOWEVER...MAIN MID LEVEL DYNAMICS ARE STILL TO COME. MODELS TAKE THE FIRST VORTICITY MAXIMUM SOUTH OF FORECAST AREA TODAY. WITH MASSIVE COLD AIR ADVECTION AT 500 MB...THERE WILL BE ENOUGH INSTABILITY TO PRODUCE SCATTERED SHOWERS TODAY. WILL INDICATE THE BEST CHANCE FOR RAIN OVER THE SOUTHERN ZONES GIVEN PROXIMITY OF UPWARD VERTICAL MOTION THERE LATER IN THE AFTERNOON. WITH LOW LEVEL COLD AIR BEING REINFORCED THROUGH THE DAY...FEEL THUNDERSTORM POSSIBILITY WILL LESSEN. HOWEVER...DYNAMICS ARE STILL PRODUCING LIGHTNING SOUTH OF LIMON EARLY THIS MORNING. IT WILL BE DIFFICULT TO PINPOINT MAXIMUM TEMPERATURES GIVEN THE LARGE AMOUNT OF COLD AIR ADVECTION...BUT A 20-25 DROP FROM YESTERDAY LOOKS REASONABLE. ALTHOUGH IT WILL BE WINDY TODAY...SURFACE LOW ACROSS SOUTHWEST KANSAS WILL NOT DEEPEN FAST ENOUGH TO INCREASE GRADIENTS FOR WIND ADVISORY. MODELS ALL DEVELOP A BROAD TROUGH OVER THE CENTRAL UNITED STATES THROUGH SATURDAY. THE NEXT WAVE MOVING IN THE BASE OF THE TROUGH WILL IMPACT THE AREA SATURDAY. MODELS AGAIN TAKE MOST DYNAMICS SOUTH OF THE AREA...BUT THERE WILL ENOUGH LIFT TO CONTINUE SHOWERS MOST OF THE DAY SATURDAY. COLD AIR ADVECTION WILL ALSO CONTINUE...SO TEMPERATURES WILL BE IN THE 60S...AND UPPER 50S ARE POSSIBLE ACROSS EASTERN COLORADO. SURFACE HIGH BUILDS ACROSS EASTERN COLORADO SATURDAY NIGHT...AND MOISTURE WILL BE EXITING THE AREA. THIS WILL ALLOW TEMPERATURES TO DROP RAPIDLY...AND SHOULD SEE OUR FIRST 30S OF THE LATE SUMMER/EARLY AUTUMN ESPECIALLY IN YUMA COUNTY. NO CHANGES TO THE EXTENDED FORECAST. .GLD...NONE. MENTZER
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 6, 6:13 PM MDT | Severe Thunderstorm Warning | GLD | Thomas | 47 min |
| Sep 6, 10:04 PM MDT | Severe Thunderstorm Warning | GLD | Rawlins | 41 min |
| Sep 6, 11:53 PM MDT | Severe Thunderstorm Warning | GLD | Graham | 52 min |
| Sep 7, 3:11 PM MDT | Severe Thunderstorm Warning | GLD | Graham | 64 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2001Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.